Alert archive / Indiana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 94, NWS Chicago, IL

August 25, 2021Jasper County, Newton County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at Aug 25, 2021, 6:32 PM CDT for Jasper County, Newton County, Indiana. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2021, 6:32 PM CDT (23:32 UTC)
Expired
Aug 25, 2021, 7:30 PM CDT
In force
58 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jasper County, IN, Newton County, IN

The radar

The Chicago radar (KLOT), 117 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 7:15 PM CDTTSTM WND DMG2 Ese Mount Ayr, INDELAYED REPORT. BROADCAST MEDIA REPORTS NUMEROUS TREES DOWN JUST WEST OF I-65 ON 114 AND S 600 E AROUND SEVERAL FARMSTEADS. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1708 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

443 
WUUS53 KLOT 252332
SVRLOT
INC073-111-260030-
/O.NEW.KLOT.SV.W.0094.210825T2332Z-210826T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Chicago/Romeoville
632 PM CDT Wed Aug 25 2021

The National Weather Service in Chicago has issued a

* Severe Thunderstorm Warning for...
  Southeastern Newton County in northwestern Indiana...
  Southern Jasper County in northwestern Indiana...

* Until 730 PM CDT.

* At 632 PM CDT, a severe thunderstorm was located near Brook, or 9
  miles northeast of Kentland, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Rensselaer, Remington, Goodland, Collegeville and Foresman. 

Including the following interstate...
 Indiana I-65 between mile markers 200 and 213.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4084 8710 4074 8710 4074 8716 4077 8734
      4095 8736 4091 8699 4084 8699
TIME...MOT...LOC 2332Z 274DEG 11KT 4085 8730 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Birk
3 follow-up statements
008 
WWUS53 KLOT 252346
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
646 PM CDT Wed Aug 25 2021

INC073-111-260030-
/O.CON.KLOT.SV.W.0094.000000T0000Z-210826T0030Z/
Newton IN-Jasper IN-
646 PM CDT Wed Aug 25 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN NEWTON AND SOUTHERN JASPER COUNTIES...

At 646 PM CDT, a severe thunderstorm was located near Rensselaer,
moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Rensselaer, Remington, Goodland, Collegeville and Foresman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4084 8710 4074 8710 4074 8716 4077 8734
      4095 8736 4091 8699 4084 8699
TIME...MOT...LOC 2346Z 274DEG 18KT 4089 8725 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Birk
454 
WWUS53 KLOT 260000 RRA
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
700 PM CDT Wed Aug 25 2021

INC073-111-260030-
/O.CON.KLOT.SV.W.0094.000000T0000Z-210826T0030Z/
Newton IN-Jasper IN-
700 PM CDT Wed Aug 25 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EAST CENTRAL NEWTON AND SOUTHERN JASPER COUNTIES...

At 700 PM CDT, a severe thunderstorm was located near Rensselaer,
moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Rensselaer, Remington, Collegeville and Foresman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4077 8710 4077 8715 4080 8729 4095 8732
      4091 8699 4084 8699 4084 8710
TIME...MOT...LOC 0000Z 262DEG 11KT 4091 8721 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Birk
106 
WWUS53 KLOT 260027
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
727 PM CDT Wed Aug 25 2021

INC073-111-260037-
/O.EXP.KLOT.SV.W.0094.000000T0000Z-210826T0030Z/
Newton IN-Jasper IN-
727 PM CDT Wed Aug 25 2021

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NEWTON AND
SOUTHERN JASPER COUNTIES WILL EXPIRE AT 730 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4077 8710 4077 8715 4080 8729 4095 8732
      4091 8699 4084 8699 4084 8710
TIME...MOT...LOC 0027Z 274DEG 11KT 4090 8710 

$$

Birk

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:26 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 25, 3:26 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
326 PM CDT Wed Aug 25 2021

.SHORT TERM...
326 PM CDT

Through Thursday night...

Concerns include thunderstorm trends through this evening
including localized risks for damaging wind gusts and gusting and
then shifting to a potentially more appreciable severe weather and
flooding threat later Thursday into or through Thursday night.
In addition to the convective threats, there is the potential for
patchy fog tonight mainly outside of Chicago. Finally, looking at
another hot and humid day on Thursday, especially south of I-80.

As had noted in earlier update, the MCV slowly pushing east from
the Quad Cities area will be the trigger mechanism for convection
the rest of this afternoon into the evening. A small cluster
initiated right over the Quad Cities within the past hour. Aside
from near the new CI, the cumulus over most of the area isn't all
that impressive with the exception of a more congested look near
the lake breeze convergence. Possible that the Quad Cities
activity just pushes east with CI near it or the ascent from the
MCV gradually triggers widely scattered convection through the
late afternoon.

Had noted a modest wind response from 850 mb up to 500 mb on the
DVN VWP, so deep layer shear as the MCV transits the area could
sneak up to as much as 20-25 kt. The CAMs have once again no help
in the forecast, so utilizing observational trends for the most
part. The anticipated scattered convection that develops should
gradually building/spreading southeast through the evening. Main
threat from the tallest cores will be localized wind gusts strong
enough to down tree limbs (level 1 severe threat). PWATs up in
the 1.7-1.9" range will certainly yield efficient rainfall rates,
so a localized flooding threat is there as well.

After evening convection focused southeast 1/3 gradually
dissipates or exits east-southeast with the departing MCV, should
be a subsident lull for most during the overnight. With the large
MUCAPE reservoir over the region, can't rule out widely isolated
storms. Otherwise, focus will turn to fog development. Low level
winds above the boundary layer will diminish tonight behind a weak
frontal boundary and a weak pressure gradient over the area. Given
the recent rain, very moist air mass, and longer nights this time
of year, will have to watch for locally dense fog outside of the
city.

Convective trends on Thursday are again quite uncertain as has
been the rule during this stretch. A small cluster near the
northeast NE, southeast SD border will need to be watched for MCV
development. A strong trigger mechanism will otherwise be lacking
given forecasted mid-level height rises. Should see capping erode
and initial area for CI during the afternoon could end up being
inland of the lake influence driven convergence axis. The model
guidance varies greatly on when a potential MCS would approach
from the west or northwest later Thursday. Weak environmental
shear over the region and uncertain timing lower confidence on the
magnitude of any severe weather threat, with the level 1
(marginal) risk from SPC's day 2 outlook reasonable at this point.
Would expect a primary damaging wind threat if a well organized
MCS does affect a part of the area, and a more localized wind
threat if this scenario doesn't occur like it did on Tuesday.
Perhaps of more concern would be the flash flooding threat if
training or backbuilding occurs. Have the highest PoPs focused 00z
Friday and onward when there is somewhat better agreement in the
guidance, though expect plenty of refinement per obs trends.

The easterly flow behind the weak backdoor front will keep the
lakeshore areas cooler on Thursday, though it will be hot again
inland, especially if cloud cover isn't too much of an issue.
Looking at highs near 90 to low 90s inland of lake breeze
influence. Highest dew points and heat indices are forecast south
of I-80 where max values could approach 105F. Will let the midnight
shift assess the need for another Heat Advisory for those areas.

Castro

&&

.LONG TERM...
151 PM CDT

Friday through Wednesday...

Heat and humidity will continue into the weekend with highs in the
upper 80s to lower 90s, but Friday and Sunday appear most favored
for additional thunderstorm chances and decent rainfall totals,
though likely not across the entire forecast area.  The first half
of next week then offers a return to slightly milder conditions,
with highs only in the lower to middle 80s and even cooler near the
lake.

For Friday, the area along the WI state line still appears favored
for the most widespread thunderstorm activity, but the latest models
have trended farther north with the primary focus compared to
earlier runs, at least to start the day.  This appears to be tied to
the idea of a decaying MCS working into the area from the west.
Remnants of this activity, or new convection supported by outflow
boundaries, could linger into the morning mainly across the eastern
half of the forecast area, then into the afternoon for northwest
Indiana.

Friday night through Saturday night then offers a brief pause in the
better thunderstorm chances as a ridge to our southeast becomes more
of an influence across the area, though enough warm and moist air
remains in place to warrant a continued chance of isolated coverage.
The best forcing for this activity appears to be well north of the
area, away from the building ridge.

Timing remains uncertain, but later on Sunday a cold front moves
through in conjunction with an upper level wave and ushers in cooler
temperatures on northwesterly winds for Monday through the first
half of next week. Thunderstorm chances increase as well for Sunday
afternoon and evening ahead of and along the boundary.  This
actually appears to be the most favorable period for widespread
activity, even compared to the latter half of this week.

For Monday and Tuesday there is a possibility the front could stall
somewhere just south of the area, bringing continued low chances of
thunderstorms to our counties along and south of the US-24 corridor.

Lenning

&&

.AVIATION...
For the 18Z TAFs...

Aviation concerns:
* Timing and location of afternoon into evening storms.

* Timing and location of another wave of storms on Thursday.

Another forecast in which a clear signal as to what will occur does
not exist. The convection associated with the mesoscale convective
vortex (MCV) in Iowa has dissipated significantly this morning into
early afternoon, while the system itself has drifted slowly to the
east up to the Iowa/Illinois border. Our dewpoints remain high in
the lower to mid 70s, but presently a good portion of our watch area
is capped and relatively dry, keeping convection from firing, and
minimizing cumulus formation. Overall wind flow remains light from
the west to southwest.

Dynamics are forecasted to become slightly better for thunderstorm
formation this afternoon into the evening as the MCV moves closer.
Cloud cover ahead of the system will help to stabilize conditions
slightly, but the additional lift and increased moisture from the
MCV should fire off storms. Because of the broad nature of the MCV,
it is difficult to determine where the storms will form, and even a
good timing of storm formation, but presently it is believed storms
are more likely to form along or east of I-39, due to the cloud
cover west of that location. Regarding timing, the best that can be
said presently is sometime from mid-afternoon onwards. Storm
formation should start to diminish shortly after sunset, as
conditions become slightly more stable.

Overnight conditions should be precipitation free, with winds
becoming light and variable. For Thursday expect winds to be from
the south to southeast, with some gustier winds up to 14 kt possible
by mid-morning in northern counties near the Wisconsin/Illinois
border. Overall atmospheric conditions do not change, so presently
we expect more showers and storms Thursday afternoon, and similar to
the last couple of days, we have low confidence on timing of storm
formation, and location of storms. Presently parameters do not point
to severe storms, although heavy rainfall and some gusty winds can
occur.

BKL

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory...ILZ019-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ107-
     ILZ108 until 7 PM Wednesday.

IN...Heat Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 7 PM
     Wednesday.

LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 25, 3:46 PM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
346 PM CDT Wed Aug 25 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-262100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
346 PM CDT Wed Aug 25 2021 /446 PM EDT Wed Aug 25 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited damaging wind risk...up to 60 mph.
  Limited Flooding Risk.
  Elevated Excessive Heat Risk.
  Limited Fog Risk.

DISCUSSION...

Scattered thunderstorms are probable this evening. A few storms
could become strong to marginally severe with winds strong
enough to down tree limbs. In addition, torrential rainfall with
the strongest storms could lead to some isolated instances of
flooding.

Peak heat indices early this evening of up to 105 to 109 degrees
are expected for areas along and south of I-80 where a Heat
Advisory remains in effect through 7 PM CDT.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
  Elevated Excessive Heat Risk.
  Limited Fog Risk.
Friday and Saturday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Sunday...
  Elevated Thunderstorm Risk.
  Limited Excessive Heat Risk.
Monday and Tuesday...
  Limited Thunderstorm Risk.

DISCUSSION:

 Thunderstorms are expected each day of the period, but appear
 most widespread on Sunday and least widespread on Saturday.
 Early next week the focus shifts to southern portions of the
 forecast area.

.SPOTTER INFORMATION STATEMENT...

 Spotters are encourage to report any damage they might observe
 this evening.

GENERAL STORM MOTION OF THE DAY:

 Moving toward the east and southeast at 20 to 25 mph.

LMZ740>745-262100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
346 PM CDT Wed Aug 25 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Severe Thunderstorm Risk.
Friday and Saturday...
  Limited Thunderstorm Risk.
Sunday...
  Elevated Thunderstorm Risk.
Monday and Tuesday...
  Limited Thunderstorm Risk.

Lenning

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Aug 25, 1:47 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
147 PM CDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND DMG     AURORA                  41.76N 88.32W
08/24/2021                   KANE               IL   EMERGENCY MNGR

            MULTIPLE REPORTS OF TREES AND WIRES DOWNED
            IN AURORA.

&&

RO
Local storm report, Aug 25, 1:52 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
152 PM CDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     3 NNW STILLMAN VALLEY   42.14N 89.20W
08/24/2021                   OGLE               IL   AMATEUR RADIO

            SEVERAL LARGE TREE LIMBS SNAPPED. TIME
            ESTIMATED FROM RADAR.

&&

RO

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:17 PM CDTSpecial Weather StatementLOTLake43 min
Aug 24, 8:43 PM CDTAreal Flood AdvisoryLOTLake, Porter4 hr
Aug 24, 8:57 PM CDTSpecial Weather StatementLOTJasper, Newton63 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.